Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 5, 2023, 8:22 PM EDT for Brown County, Monroe County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 8:22 PM EDT (00:22 UTC)
- Expired
- Jul 5, 2023, 8:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
438
WUUS53 KIND 060022
SVRIND
INC013-105-060045-
/O.NEW.KIND.SV.W.0113.230706T0022Z-230706T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
822 PM EDT Wed Jul 5 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Monroe County in south central Indiana...
Northwestern Brown County in south central Indiana...
* Until 845 PM EDT.
* At 822 PM EDT, a severe thunderstorm was located over Bloomington,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Unionville and Yellowwood Lake around 835 PM EDT.
Lake Lemon around 840 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 8652 3916 8657 3928 8645 3928 8631
3921 8628
TIME...MOT...LOC 0022Z 225DEG 21KT 3918 8649
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma2 follow-up statements
881
WWUS53 KIND 060030
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
830 PM EDT Wed Jul 5 2023
INC013-105-060045-
/O.CON.KIND.SV.W.0113.000000T0000Z-230706T0045Z/
Monroe IN-Brown IN-
830 PM EDT Wed Jul 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN MONROE AND NORTHWESTERN BROWN COUNTIES...
At 829 PM EDT, a severe thunderstorm was located near Bloomington,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Unionville and Lake Lemon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3915 8649 3918 8654 3928 8645 3928 8631
3921 8628
TIME...MOT...LOC 0029Z 224DEG 11KT 3920 8648
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma011
WWUS53 KIND 060040
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
840 PM EDT Wed Jul 5 2023
INC013-105-060050-
/O.EXP.KIND.SV.W.0113.000000T0000Z-230706T0045Z/
Monroe IN-Brown IN-
840 PM EDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
NORTHWESTERN BROWN COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3915 8649 3918 8654 3928 8645 3928 8631
3921 8628
TIME...MOT...LOC 0040Z 225DEG 21KT 3924 8642
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:17 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 5, 6:17 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 617 PM EDT Wed Jul 5 2023 ...Updated Aviation Discussion... .Short Term...(This evening through Thursday) Issued at 301 PM EDT Wed Jul 5 2023 * Isolated airmass thunderstorms possible late today...trending to a few strong to severe evening storms over western counties. * Fog possible after midnight, especially in/near areas of greater rainfall Late today and Tonight... The short term will find central Indiana amid overall zonal flow between a broad and somewhat pronounced upper trough over interior and northern North America and any semblance of a hot, midsummer upper ridge suppressed to the Four Corners and southern Plains states. Meanwhile a rather weak cool front riding along the southeastern extent of the interior trough will approach and cross the region, bringing mainly non-severe convection late today and this evening... before generally fair and noticeably milder weather builds into Indiana on Thursday. Ample instability is expected over the western half of the region within the 21z-03z timeframe this evening...as well as across north- central zones at least briefly around 00z. Focus for strongest convection will be the Wabash Valley, with upwards of 3000 J/kg of SBCAPE expected near the Terre Haute and Vincennes areas. However, limiting factors include no impressive 700-500mb lapse rates and mediocre vertical wind shear per better dynamics holding back just west of central Indiana. A mesoscale circulation to our west should help to focus greater chances for severe winds northward through Illinois and overall away from the local region. Therefore, and following the SPC Marginal risk for the western tier, expect numerous showers and scattered thunderstorms during mainly evening hours...with isolated marginally strong/severe winds along the Wabash Valley. Numerous showers/t-storms should diminish in coverage through the late night despite the actual cool front progged to start entering the region during the pre-dawn. Upstream zonal flow aloft will extinguish any upper-level forcing with the boundary passage. Nonetheless expect at least isolated showers to continue across the region through daybreak. Precipitable water values through late day today will be adequate for mid-summer with moSCT to briefly BKN cumulus will continue this afternoon under some SCT/BKN mid/high level clouds. Isolated showers/storms may develop as early as 20z, but confident coverage and probability too low to include in TAFs. Guidance is continuing to show convection after 00z this evening moving from west to east, with embedded strong to possibly marginally severe t-storms along the Wabash Valley through 4z. Isolated thunder also expected at KIND/KBMG but decided to remove from TAF with noticeable decrease in confidence from latest data. At least isolated convection should continue through the overnight, yet confidence again too low to include in TAF, especially with focus towards dawn likely over more eastern portions of Indiana. Weak cool frontal boundary to begin to slowly cross central Indiana through AM hours Thursday. Moderate confidence in MVFR ceilings at KLAF around 10-16z following this passage. Winds sustained under 10 kts will veer to west-northwesterly by 18z Thursday.st locations sporting about 1.50 inches in the column. However, Pwats will surge this evening ahead of the approaching boundary courtesy of south-southwesterly flow, with a peak of upwards of 2.00 inches crossing the CWA overnight. The lag in this timing following peak heating should limit coverage of heavier downpours to mainly along the Wabash Valley. Guidance continues to suggest overall limited precipitation amounts, with 0.10-0.50 inches expected for most locations through the short term...while locally 1.00-1.50 inches is possible across western and northern counties...with a few places south/east of Indianapolis likely not receiving measurable rainfall. Flash flooding is not expected with current 3-hr guidance of 2.00 inches or greater for essentially the entire region, and areas with more sensitive tolerances over southeastern zones offset from where any heavier precipitation is expected. Surface conditions approaching saturation after 06z will promote at least patchy fog, especially in areas where any heavier rain falls this evening. Light southerly winds sustained around 5 mph should prevent more organized areas of fog over most of the region. Dewpoints will guide overnight lows with upper 60s to around 70F prevalent by dawn. Thursday...SCT to briefly BKN cumulus will continue this afternoon under some SCT/BKN mid/high level clouds. Isolated showers/storms may develop as early as 20z, but confident coverage and probability too low to include in TAFs. Guidance is continuing to show convection after 00z this evening moving from west to east, with embedded strong to possibly marginally severe t-storms along the Wabash Valley through 4z. Isolated thunder also expected at KIND/KBMG but decided to remove from TAF with noticeable decrease in confidence from latest data. At least isolated convection should continue through the overnight, yet confidence again too low to include in TAF, especially with focus towards dawn likely over more eastern portions of Indiana. Weak cool frontal boundary to begin to slowly cross central Indiana through AM hours Thursday. Moderate confidence in MVFR ceilings at KLAF around 10-16z following this passage. Winds sustained under 10 kts will veer to west-northwesterly by 18z Thursday. The cool front will cross the local region through the morning and midday hours without too much fanfare...isolated to widely scattered light showers and perhaps a couple rumbles of non-severe thunder can be expected. A similar thermodynamic setup will continue into Thursday with any potentially stronger thunderstorms awaiting afternoon instability amid the low-sheared profile. Cannot rule out an isolated stronger afternoon storm along the CWAs far east and far southern zones amid the convergence from the departing boundary. Any further rainfall would be mainly light. Winds under 10 mph will veer to westerly from west to east during the morning...before moderate northwesterly breezes take over within the passing frontal zone during the afternoon. Recent humid conditions should see a modest, perhaps 5-degree drop in dewpoints by late day. It will be the mildest day for most locales in about a week, with high temperatures ranging from upper 70s over north- central counties to mid-80s south/east of Bloomington. && .Long Term...(Thursday night through Wednesday) Issued at 301 PM EDT Wed Jul 5 2023 * Brief period of dry weather for late week * Seasonably cool through much of the period * Periodic storm chancSCT to briefly BKN cumulus will continue this afternoon under some SCT/BKN mid/high level clouds. Isolated showers/storms may develop as early as 20z, but confident coverage and probability too low to include in TAFs. Guidance is continuing to show convection after 00z this evening moving from west to east, with embedded strong to possibly marginally severe t-storms along the Wabash Valley through 4z. Isolated thunder also expected at KIND/KBMG but decided to remove from TAF with noticeable decrease in confidence from latest data. At least isolated convection should continue through the overnight, yet confidence again too low to include in TAF, especially with focus towards dawn likely over more eastern portions of Indiana. Weak cool frontal boundary to begin to slowly cross central Indiana through AM hours Thursday. Moderate confidence in MVFR ceilings at KLAF around 10-16z following this passage. Winds sustained under 10 kts will veer to west-northwesterly by 18z Thursday.es return Saturday through next week .Friday... The extended period begins with a brief period of dry weather for Indiana on Friday before a more active weather pattern develops this weekend into next week. An area of high pressure quickly shifts eastward through the region Friday. A drier environment in addition to a subsidence inversion under the high should keep the environment capped on Friday preventing convective activity across Central Indiana. Expect highs to be seasonably "cool" for this time of year in the low to mid 80s SCT to briefly BKN cumulus will continue this afternoon under some SCT/BKN mid/high level clouds. Isolated showers/storms may develop as early as 20z, but confident coverage and probability too low to include in TAFs. Guidance is continuing to show convection after 00z this evening moving from west to east, with embedded strong to possibly marginally severe t-storms along the Wabash Valley through 4z. Isolated thunder also expected at KIND/KBMG but decided to remove from TAF with noticeable decrease in confidence from latest data. At least isolated convection should continue through the overnight, yet confidence again too low to include in TAF, especially with focus towards dawn likely over more eastern portions of Indiana. Weak cool frontal boundary to begin to slowly cross central Indiana through AM hours Thursday. Moderate confidence in MVFR ceilings at KLAF around 10-16z following this passage. Winds sustained under 10 kts will veer to west-northwesterly by 18z Thursday.on Friday with dew point values in the 50s. .Saturday through Mid Next Week... Active weather pattern with daily chances for thunderstorms arrives this weekend and persists into next week. Northwest flow pattern sets up aloft from the Northern Plains to the Ohio Valley as upper ridging builds over the Southwest and troughing deepens over Ontario. Disturbances riding southeastward within the jet stream into the region will interact with a low level boundary pushing through the area this weekend into early next week resulting in multiple rounds of showers and thunderstorms. While confidence is high in a warm, humid, and stormy pattern setting up, confidence is low this far out on exact location, timing, and evolution of mesoscale features. Where the attendant surface boundary ends up will determine where periodic chances for storms exists into the middle of next week. Should the upper trough amplify further which some of the 05/12Z model data is hinting at...it could push the primary zone for convection south of central Indiana early next week before relaxing and enabling convection to shift back north into the region. Right now highest confidence in storms over Central Indiana is Saturday and Sunday with more uncertainty going into early next week. With this pattern, the potential is there for severe weather at times with any round of storms. It is too soon to determine specific hazards due to uncertainty with the mesoscale details. Still a lot to be fleshed out in this pattern...but the main takeaway is that convective chances will likely increase from Saturday into the middle of next week. The influence of the upper trough will keep temperatures slightly cooler for July as well...with highs confined to the lower and mid 80s into next week. && .Aviation...(00Z TAF Issuance) Issued at 617 PM EDT Wed Jul 5 2023 Impacts: * Showers and storms possible after about 00z-04z this evening, mainly at KLAF/KHUF. * MVFR and Brief IFR conditions possible with any TSRA. Discussion: Line of TSRA over Central Illinois continues to make slow progress east toward the Wabash valley this evening. CAPE and shear across Central Indiana continue to be less favorable for continued convection across Central Indiana. Thus a slow diminishing of coverage and intensity of the storms is expected upon approach. Still the ongoing storms should have enough momentum to reach HUF and LAF between 00Z-02Z causing brief visibility restrictions. All of these storms are associated with daytime heating combined with a weak upper short wave that will be pushing across Central Indiana Overnight. HRRR continues to shows these storms falling apart this evening and overnight. Thus overall, we have used prevailing TSRA across western areas early on where confidence is high, but diminished to VCTS late this evening and overnight as coverage and intensity is expected to diminish. Mainly VFR is expected on Thursday, but brief MVFR cigs will be possible during diurnal minimums. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...AGM Long Term...CM Aviation...Puma
Hazardous weather outlook, Jul 5, 3:29 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 PM EDT Wed Jul 5 2023 INZ021-028>031-035>049-051>057-060>065-067>072-061930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 329 PM EDT Wed Jul 5 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated thunderstorms are possible this afternoon, with scattered to numerous thunderstorms expected overnight. A few strong to severe storms will be possible, primarily in the 7 PM to midnight time frame across Western Indiana. Damaging winds will be the primary threat, along with lightning and brief heavy downpours. Storm motion will be from the west at 10 to 20 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms will remain a threat on Thursday mainly across Eastern Indiana. Daily chances for storms are in the forecast this weekend into early next week. Severe storms are not expected on Thursday, and it is too soon to determine whether storms may be severe over the weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:49 PM EDT | Special Weather Statement | IND | Brown | 26 min |
| Jul 5, 11:29 PM EDT | Special Weather Statement | IND | Hamilton, Madison | 61 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.